Minnesota, 2002

Hail in Minnesota, April 16, 2002

April 16, 2002 · NWS ABR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 16, 2:33 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 16, 2:33 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT TUE APR 16 2002

FORECAST CHALLENGE WILL BE TEMPS AND WINDS ALL PERIODS AND PRECIP
CHANCES TONIGHT IN EXTREME EAST CWA AND AND EVERYWHERE WED NIGHT AND
THURSDAY.

MODELS THIS MORNING DID NOT DO TO BAD INITIALIZING. MESO-ETA DID
BEST OF THE BUNCH...PLUS IT WAS VERIFYING BETTER AT 18Z.

SPC REMOVED HIGH RISK CONTOUR COMPLETELY FROM CWA WITH 15Z DAY ONE
OUTLOOK. THINK THERE IS VERY LITTLE CHANCE OF TSRA/SHRA FOR FIRST
PERIOD UNLESS IT DEVELOPS IN EXTREME EASTERN COUNTIES BECAUSE OF
DRYING OUT OF LOW LEVELS FROM QUASI-DRY LINE AND COLD FRONT
FEATURES. IN ADDITION...MAIN MID AND UPPER LEVEL FORCING NOT
EXPECTED UNTIL AFTER 00Z. 18Z SURFACE ANALYSIS SHOWED 988MB LOW
CENTER OVER SOUTHEAST NORTH DAKOTA. STRONG LOW-LEVEL WIND FIELD FROM
SOUTH ADVECTING HIGH OCTANE AIR ALL THE WAY INTO NORTHERN MINNESOTA.
DEWPOINTS WERE IN THE UPPER 50S/LOWER 60S IN EASTERN COUNTIES AT
THIS TIME OVER MY CWA.

SHORT TERM...LONGWAVE TROUGH OVER SOUTHWEST CONUS REMAINS IN PLACE
THROUGH THURSDAY BEFORE SLOWLY EVOLVING INTO WEAK SPLIT FLOW
SCENARIO FOR FRIDAY AND WEEKEND. TONIGHT SHORTWAVE NUMBER ONE WHICH
EJECTED OUT OF TROUGH TRAVERSES CENTRAL PLAINS. NVA AND SUBSIDENCE
IN PLACE BY 09Z. WINDS BEHIND FROPA SHOULD BE FROM THE WEST
NORTHWEST AND BREEZY THROUGH BETTER PART OF THE NIGHT. ON
WEDNESDAY...CWA IS BETWEEN SYSTEMS SO LOOK FOR LIGHT WINDS UNDER
WEAK HIGH PRESSURE SURFACE PATTERN TO BECOME SOUTHEAST AS HIGH
SLIDES EAST AND LOW TROUGH BEGINS TO DEVELOP IN RESPONSE TO APPROACH
NEXT SYSTEM. WENT WITH MAV GUIDANCE TEMPS AND ZONE CONTINUITY FOR
WEDNESDAY WITHOUT A REAL GOOD FEEL FOR 850MB TEMPS IN THIS REGION.
TEMPS BEGIN TO WARM SIGNIFICANTLY OVERNIGHT WEDNESDAY...BUT WITH
DECOUPLING OF BOUNDARY LAYER EXPECT TO SEE TEMPS FALL LOWER THAN MID
50S. SHORTWAVE NUMBER TWO EMERGES FROM LONGWAVE TROUGH AND IS
THROUGH CWA BY 18Z ON THURSDAY. DECENT CHANCE OF SHRA/TSRA WITH VERY
COLD AIR BEHIND SURFACE COLD FRONT ASSOCIATED WITH HIGH UVV OF
SHORTWAVE NUMBER TWO. KEPT CLOSE TO MAV GUIDANCE FOR TEMPS THROUGH
REMAINING SHORT TERM PERIODS. WENT BELOW GUIDANCE FOR WED NIGHT AND
NEAR TO A LITTLE ABOVE MAV GUIDANCE FOR THURSDAY. MAV GIVING ME A 70
POP FOR MOBRIDGE AND A 60 POP FOR ABERDEEN. COULD NOT FIND ANYTHING
IN MODEL FIELDS TO SUPPORT SUCH A HIGH POP. FRIDAY WILL BE MUCH LIKE
WEDNESDAY. SUBSIDENCE AND SURFACE HIGH OVER THE REGION. WILL BE MUCH
COOLER THAN RECENT DAYS AS CANADIAN AIRMASS FILTERS INTO THE REGION.

EXTENDED DISCUSSION...THERE ARE SOME DIFFERENCES IN THE EXTENDED
MDLS FOR THE SAT-TUES PERIOD. THEY ALL SHOW COOL HIGH PRESSURE
DOMINATING THE WEATHER ACROSS THE CWA ON SAT WITH BELOW NORMAL TEMPS
AND DRY CONDITIONS AND THEY ALL SHOW A CLOSED 50H LOW ACROSS THE
SOUTHWEST UNITED STATES EARLY IN THE PERIOD. THE BIG DIFFERENCE
COMES WITH WHAT HAPPENS WITH THIS UPPER LOW COME SATURDAY NIGHT AND
SUNDAY. THE AVN AND MRF SHOW THIS UPPER LOW OPENING UP...WEAKENING
AND SHEARING OUT ACROSS THE CENTRAL PLAINS WITH NOT MUCH OF A SFC
REFLECTION OF LOW PRESSURE AND THEREFORE LESS PRECIP ACROSS OUR CWA.
THE CANADIAN...ECMWF AND NOGAPS ALL SHOW THIS UPPER LOW EJECTING NE
ACROSS THE NORTHERN PLAINS SAT NIGHT AND SUNDAY WITH A GOOD SFC LOW
PRESSURE AREA. THUS...THE ABR CWA WOULD HAVE A BETTER CHANCE OF
PRECIP. AT ANY RATE...THIS IS STILL ON DAY 5 AND 6 AND THE MDLS WILL
LIKELY COME MORE TOGETHER IN LATER RUNS. AT THIS POINT...WILL GO
WITH A CHANCE OF SHRAS AND TSRAS FOR SAT NIGHT AND SUN. SUN WILL BE
A LITTLE WARMER THAN SAT. MON AND TUES SHOULD BE DRY WITH WARMER
TEMPS. THE MRF WANTS TO BRING A SFC LOW PRES ACROSS THE CENTRAL
PLAINS AND SOME QPF INTO THE CWA ON TUESDAY BUT DONT REALLY BELIEVE
IT RIGHT NOW.

.ABR...NONE.

DORN/MOHR

In the hours before

Special weather statement, Apr 16, 5:48 PM CST, 2 minutes before
SDZ021-023-170015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
648 PM CDT TUE APR 16 2002

SEVERE THUNDERSTORM WATCH NUMBER 99 HAS BEEN CANCELLED FOR PORTIONS
OF NORTHEAST SOUTH DAKOTA.  THE COUNTIES OF NORTHEAST SOUTH DAKOTA
WHERE THE WATCH HAS BEEN CANCELLED ARE DEUEL AND GRANT.

THE THREAT OF SEVERE WEATHER HAS MOVED OFF TO THE EAST AND NORTH OF
THIS REGION.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/ABR OR AT HTTP://WEATHER.GOV.

TDK

The radar

The Aberdeen radar (KABR), 168 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Big Stone

When
April 16, 5:50 PM CST
Where
Big Stone County, 6 mi W of Artichoke
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.400, -96.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293610.